Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 61, NWS Nashville, TN

June 18, 2003Cumberland County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 18, 2003, 12:45 PM CDT for Cumberland County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 12:45 PM CDT (17:45 UTC)
Expired
Jun 18, 2003, 4:30 PM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Cumberland County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 181748
FFWBNA
TNC035-182130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CUMBERLAND COUNTY IN TENNESSEE
  THIS INCLUDES THE CITIES OF CROSSVILLE AND CRAB ORCHARD

* UNTIL 430 PM CDT

* AT 1235 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED           
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER EASTERN CUMBERLAND    
  COUNTY...ALONG AND EAST OF HIGHWAY 127. THE STORMS WERE MOVING     
  NORTHEAST AT 20 MPH.  

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS     
  EASTERN CUMBERLAND COUNTY THROUGH 2 PM CDT. RADAR ESTIMATED        
  BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN IN THE WARNED AREA.  
  AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE WHICH WILL     
  LIKELY CAUSE FLASH FLOODING ALONG SMALL STREAMS AND CREEKS.   

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.

&&

LAT...LON 3592 8502 3579 8506 3577 8497 3581 8483
          3592 8469 3604 8477 3613 8490

$$
05
1 follow-up statement
000 
WGUS74 KOHX 181931
FFSBNA
TNC035-182130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT WED JUN 18 2003

...A FLASH FLOOD WARNING CONTINUES FOR EASTERN CUMBERLAND COUNTY 
UNTIL 430 PM CDT...

CITIES AFFECTED INCLUDE CROSSVILLE...FAIRFIELD GLADE...AND CRAB 
ORCHARD.

AT 220 PM CDT...WEATHER RADAR INDICATED MODERATE RAIN CONTINUING TO 
FALL OVER EASTERN CUMBERLAND COUNTY. RADAR ESTIMATES OF RAINFALL 
INDICATE BETWEEN TWO AND FOUR INCHES OF RAIN HAS FALLEN ALONG 
INTERSTATE 40 AND HIGHWAY 70 IN EXTREME EASTERN CUMBERLAND COUNTY. 

TENNESSEE DEPARTMENT OF TRANSPORTATION REPORTED HIGH WATER OVER 
HIGHWAY 70 AT CRAB ORCHARD AND ON HIGHWAY 68 NEAR GRASSY COVE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. IT ONLY TAKES A FOOT OF WATER TO FLOAT A VEHICLE.

$$
05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 9:45 AM CDT, 3 hours earlier.

Area forecast discussion, Jun 18, 9:45 AM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CDT WED JUN 18 2003

SURFACE ANALYSIS STILL SHOWING WEAK BOUNDARY SITTING VERY NEAR THE
TN/KY BORDER THIS MORNING. 12Z UA ANALYSIS SHOWING WEAK H7/H5 LOWS
OVER AR. DEEPEST MOISTURE SITTING JUST SOUTH OF THE CWA.

LATEST AVAILABLE MODELS PROGGING BOUNDARY TO STAY NEAR THE TN/KY
BORDER THROUGH THE DAY...WITH PLENTY OF MOISTURE TO WORK WITH.
POPS AND TEMPS SEEMINGLY OKAY THUS...DO NOT PLAN ANY CHANGES
AT THIS TIME.

07
.BNA...NONE.
Hazardous weather outlook, Jun 18, 5:30 AM CDT, 7 hours 15 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-191030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MIDDLE TENNESSEE...ESPECIALLY DURING
THE AFTERNOON AND EVENING. SLOW MOVING STORMS WITH HEAVY DOWNPOURS
ARE EXPECTED...CREATING A CHANCE FOR LOCALIZED FLASH FLOODING.
ISOLATED EVENTS OF GUSTY WINDS...HAIL AND DANGEROUS LIGHTNING ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WITH LOCALIZED HEAVY RAIN AND ISOLATED
SEVERE WEATHER WILL CONTINUE THROUGH THURSDAY. A BREAK FROM RAIN IS
EXPECTED FOR FRIDAY AND SATURDAY. CHANCES FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS WITH ISOLATED SEVERE WEATHER POSSIBILITIES
WILL RETURN SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTACT THE NATIONAL WEATHER
SERVICE WITH ANY REPORTS OF FLASH FLOODING OR SEVERE WEATHER.
WIDESPREAD ACTIVATION IS NOT EXPECTED.

13

In the hours before

Local storm report, Jun 18, 6:54 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0654 AM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    CLARKSVILLE               TN   FLASH FLOOD
06/18/03   MONTGOMERY                     STREETS AND ROADS FLOODED
                                          COUNTY WIDE

BOYD
Local storm report, Jun 18, 10:19 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1019 AM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    PORTLAND                  TN   FLASH FLOOD
06/18/03   SUMNER                         TDOT REPORTED HIGH WATER
                                          ON ROADS FROM 5 AM-7AM CDT
                                          IN THE VICINITY OF WHITE
                                          HOUSE AND PORTLAND. MANY
                                          BIG CREEKS WERE RUNNING
                                          BANK FULL.

0430 AM    10 SW CLARKSVILLE         TN   FLASH FLOOD
06/18/03   MONTGOMERY                     911 CENTER REPORTED THE
                                          PALMYRA AND HACKBERRY
                                          COMMUNITIES HIT THE HARDEST
                                          BY FLASH FLOODING. PART OF
                                          HEMBREE LANE WAS WASHED
                                          AWAY. RESIDENTS WERE CUT
                                          OFF FROM THEIR HOMES DUE TO
                                          HIGH WATER ON BUDDS CREEK
                                          ROAD AND VERNON CREEK ROAD.
                                          FLOODING ALSO OCCURRED ON
                                          LOUISE CREEK ROAD...LOCUST
                                          GROVE ROAD...AND SHALLOW
                                          BRIDGE ROAD. A COMMAND POST
                                          WAS SET UP NEAR PALMYRA TO
                                          HELP FLOOD VICTIMS.

ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:47 AM CDTFlash Flood WarningOHXMontgomery2 hr
Jun 18, 5:03 AM CDTFlash Flood WarningOHXSumner117 min
Jun 18, 2:25 PM CDTFlash Flood WarningOHXFentress4 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.